Let me preface this story by saying none of this should reflect badly on the Doctor involved - in fact he showed outstanding ethics for cancelling the procedure. (I won't name him right now, but he isn't one of the names frequently mentioned on this board), but rather, this is simply a story about how a series of unfortunate events lead to my procedure being cancelled right before it was to begin (head shaved, hairline drawn on, etc.) In time I might be able to laugh at this, but as of today it's just very frustrating.
The procedure was to be 1,600 FUs, harvested via FUE and implanted in the hairline - mostly in temporal recessions and strengthening the frontal forelock. I arrive at 7AM and we begin the process, draw on the hairline, go over the plan, shave the back and sides of my head - all is going perfectly.
I sit down next to the operating chair for the last standard check before beginning the procedure - blood pressure. I typically run a bit high, but nothing to be concerned about or warranting medication. Especially in a situation like this I would expect it to be pretty high because I was nervous.
The first reading comes back high, but not outrageously high. We attribute it to nerves and I relax for a few minutes and take it again - it's higher now. Starting to get concerned because they gave me 10mg of Valium, and Clonidine (a med specifically for lowering BP). So it's unusual that my BP is climbing, not falling. We wait a bit longer, perhaps it is still just nerves and the medications need a little more time to kick in.
We start numbing various points on my scalp, not too painful but I feel like I still have a lot of sensation in the injected areas. From my doctors reaction it doesn't seem typical for me to have this much sensation after being numbed, and especially seems strange that I'm fully awake and alert after being given Valium and Clonidine.
We check my BP again, it's higher still, very high: 180/120.
In my life I've never had low blood pressure, it was always a bit high, but 180/120 is near-emergency levels so there must be something going on here beyond just nerves. If not for the Valium and Clonidine it would no doubt be even higher than that.
Putting my safety first, the doctor decides we should not go forward with the FUE. I'm of course frustrated and disappointed but I completely understand and agree. He advises me to see my doctor right away to determine the cause of the high BP, possibly begin treatment, and when it's under control we can go ahead with the FUE. He gives me a full refund.
I see my Dr. the next day, get a full physical, blood tests, urine, etc. BP taken in the office is high, but not emergency level high, ranged between 140 - 150 (still not great I know).
Now here is the (kinda) funny part:
My girlfriend woke me up this morning semi-panicked - "Did you take my Prednisone?" Prednisone is a steroid, a clinic prescribed her 10 pills recently for something unrelated, and it was then determined she didn't need them. The bottle they came in, along with the size, shape, and color of the pill is almost identical to a pill i DO take daily - Wellbutrin (standard anti-depressant). So I had been accidentally taking Prednisone instead of Wellbutrin for the last 10 days, including the morning of my planned FUE procedure. So not only was I feeling the effects of a potent steroid, I was also going through withdrawal from stopping the Wellbutrin abruptly.
Certainly explains the high BP, and needless to say it's very embarrassing to make a mistake like this. So my cautionary tale here is to be vigilant about any prescription meds you take, especially if you are planning any upcoming procedures.